An interaction between repaglinide a short-acting secretagogue and gemfibrozil a lipid-lowering agent used to great dyslipidaemia has been reported (1) in the Volume 29 of Current problems in Pharmacovigilance (Committee on Safety of medicines, United Kingdom). When administered concomitantly, the blood glucose-lowering effect of repaglinide may be markedly enhanced and prolonged.
Worldwide, 5 spontaneous reports have been received of serious hypoglycaemia episodes in patients using repaglinide and gemfibrozil together. Three of these patients experienced hypoglycaemic coma, one of whom died. In some cases, the patients were also taking other drugs and it is therefore not known whether the reactions can be solely attributed to an interaction with gemfibrozil. There have been no reports of this interaction in the United Kingdom.
Any change in repaglinide pharmacokinetics caused by concomitant gemfibrozil administration is likely to be via inhibition of cytochrome P450 2C8. Other inhibitors of this enzyme such as trimethoprim, may also enhance the effect of repaglinide.
Because of this interaction, co-administration of repaglinide and gemfibrozil is contraindicated. Based on known metabolism of lipid-lowering agents, a similar interaction between repaglinide and other lipid-lowering agents is not expected.
1. Niemi, N. Diabetologia, 46 (3): 347-351 (2003).
Spontaneous monitoring systems are useful in detecting signals of relatively rare, serious and unexpected adverse drug reactions. A signal is defined as "reported information on a possible causal relationship between an adverse event and a drug, the relationship being unknown or incompletely documented previously. Usually, more than a single report is required to generate a signal, depending upon the seriousness of the event and the quality of the information". All signals must be validated before any regulatory decision can be made.